Several things come to mind from your description, but I can't be sure what might be affecting you so you will have to discuss these issues with your urologist.
I was treated with Mitomycin C, not BCG, so our experiences may not be comparable. During one of my treatments my urologist was careless with the catheterization and it was traumatic. The pain was only brief, but urinating the Mitomycin C out through my injured urethra caused urethritis (pus, burning, painful urination). This, unfortunately, recurred with each subsequent treatment without any further traumatic catheterizations. I don't know how irritating BCG could be on an injured urethra or how long it could take to fully heal with multiple courses of BCG, but I can tell you from personal experience that urethral irritation can cause urinary symptoms.
Blood can be coming from any part of your urinary tract and many of the members of this forum who've been treated with BCG have described bleeding and urinary symptoms; however the left lower back pain suggests kidney involvement. You should have a urine culture done to be sure you don't have an infection. It might even be a good idea to have a CT scan to be sure you don't have kidney stones. There is no relationship between stones and treatment that I know of, but I did pass my first stone during my Mitomycin C treatment and have had two additional episodes of kidney stones while having other urological issues related to treatment.
Pain medication is useful for flank pain related to kidney stones and pain from procedures, but it has no benefit for urinary burning and frequency. There are other medications which can help - antispasmodics like Detrol, Ditropan, or Vesicare; urinary anesthetics like Pyridium; and multisymptom medications like Urelle and Urogesic Blue. You should talk to your doctor about some relief for your urinary symptoms. Sometimes you need to be very specific about what symptoms you need relief from. During most of my bouts of kidney stones I found the urinary burning and frequency as the stone in the ureter got near the bladder more distressing than the back pain. When I made that clear to my urologist he prescribed Flomax for ureteral spasms and it was immensely helpful.
I hope some of this information turns out to apply to your situation and is useful to you. Just know that you are not alone in this ordeal and you will get through it.
TaG3 + CIS 12/2000. TURB + Mitomycin C (No BCG)
Urethral stricture, urethroplasty 10/2009
CIS 11/2010 treated with BCG. CIS 5/2012 treated with BCG/interferon
T1G3 1/2013. Radical Cystectomy 3/5/2013, No invasive cancer. CIS in right ureter.
Incontinent. AUS implant 2/2014. AUS explant...
10 years 4 months ago - 10 years 4 months ago#25491by Patricia
Andrew......ouch........its not uncommon for BCG to become more painful with each series which is why it is recommended that it be reduced to l/3 the usual dosage and you certainly need someone who is qualified to do the instillation which appears not to be the case. Improper instillation can cause strictures of the urethra and i hate to think what she might have done to the bladder.
You said its been a year and a half since your diagnosis ..you said stage 3 but i think you meant Grade 3....Stage 3 would be invasive.
Have you had any recurrence? Does your uro do routine poke and peeks?
Have you considered a second opinion?
I don't know where you are but its very common to not only get a second opinion from a top cancer facility and also to get a second TURB. All uro's and pathologists not created equal.
You should not be in that much pain. Let us know where you are and we can refer you to a top facility.
P.S. Here is Dr. Lamm's protocal for BCG
I am new here but I hope I can find some that may have some input to help me out. I was diagnosed over a year and a half ago with a stage three superficial bladder tumor. Since then I had surgery to remove it and have been undergoing BCG treatments. My first 3 series went off with out a hitch. However in the middle of my 4th series I had a nurse trainee run my catheter. Well she had some problems and mean less to say I am sure she jabbed me several times. I went home that evening and began my ritual as normal. However the next morning I was having more pain then normal. To make a long story really short I ended up having to go to the emergency room twice that weekend due to the amount of pain I was in (curled up in a ball on the floor in pain for hours after I urinated every time.
So, after that I told my doc nor more trainees. Anyway here I am in my 1st of series 5 and it has been over 24 hours since I received my treatment I am sitting in the tub because I am too tired to sit on the toilet anymore. I have a constant urge to urinate, and constant throbbing pain coming from my lower abdomen ever since I urinated after the treatment (it is a very uncomfortable pain that radiates out from my lower bladder). As well I am getting a powerful aching in my lower left back. Add to that I have had a lot of blood (still do) and passing a lot of clots (they are finally starting to go away). My question for you all is this normal? I have been taking Oxycontin but it barely takes the edge off.
I ask because my doc seemed to think the issues I had last time were no big deal. He said they were going to lower the dosage this time around to see if that didn't reduce the pain issue, but I don't think they did. It has been over 24 hours since my treatment and I have spent about 18 hours of it in the bathroom.
This can't be normal is it? I mean it's almost to the point of I want to stop the treatments as not being able to function for more than a day after my treatments and to be in constant 24 hours of pain....there has to be a better way.
Is anybody else out there experiencing similar issues? Any recommendations?